Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 8, 1999, 6:16 PM CDT for Wapello County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 6:16 PM CDT (23:16 UTC)
- Expired
- Apr 8, 1999, 6:50 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 6:28 PM CDT | Tornado F2 | Agency, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 5:15 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2467 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 082316 RRA TORDSM IAC179-082350- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 616 PM CDT THU APR 8 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN WAPELLO COUNTY IN SOUTHEASTERN IOWA * UNTIL 650 PM CDT * AT 615 PM CDT... DOPPLER RADAR INDICATED A TORNADO 7 MILES SOUTH SOUTHEAST OF OTTUMWA OR 6 MILES SOUTH SOUTHWEST OF AGENCY... MOVING NORTH NORTHEAST AT 45 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... OTTUMWA BY 620 PM CDT AGENCY BY 623 PM CDT FARSON BY 634 PM CDT A TORNADO IS ON THE GROUND NEAR THE TOWN OF FLORIS! GO TO THE BASEMENT! IF A BASEMENT ISf NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! JUNGBLUTH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:30 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 8, 3:30 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU APR 8 1999 LTL TIME WITH SVR WX ONGOING. LTST MESO ANAL SHWS WRMFNT N OF OMA TO SE CRNR OF IA WITH DRY LN ENTERING SW IA ATTM. TRIPPLE PT KICKING OFF TORN ATTM. WL KEEP WATCH GOING, WRD HVY THIS EVE. AFT DRY LN PASSES, STG SLY WNDS BFR SHFTG TO NW. FEEL STG GRAD WL NOT HIT IA FM THE NW AS IN KS WITH LO DROPPING ESEWD. SHWRS PSBL OVR NGT AND LFT FRI DRY BUT MSTLY CLDS XCP FOR THE FAR S. NXT ROUND MOVG INTO SRN AND CNTRL IA FRI NGT WITH LKLY POPS SAT INTO CHC SAT NGT. EFP WL BE DRY FOR SUN AND MON, NXT CHC ON TUE. DSM 72375 ALO +2275 .DSM...NONE MS APR 99
In the hours before
Special weather statement, Apr 8, 5:24 PM CDT, 52 minutes before
IAZ033>036-044>046-057-058-070-071-081-082-092-093-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 524 PM CDT THU APR 8 1999 ...TORNADO WATCH 134 HAS BEEN CANCELED... THE SEVERE WEATHER HAS MOVED EAST OF TORNADO WATCH 134 SO THE WATCH HAS BEEN DISCONTINUED. HOWEVER EXPECT STRONG NON-THUNDERSTORM WINDS FROM THE SOUTHWEST LATE THIS AFTERNOON AND EARLY THIS EVENING. GUSTS MAY EXCEED 50 MPH AT TIMES. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:36 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 34 min |
| Apr 8, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 33 min |
| Apr 8, 8:37 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Apr 8, 11:43 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 32 min |
| Apr 8, 12:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 8, 12:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| Apr 8, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 36 min |
| Apr 8, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 47 min |
| Apr 8, 1:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 34 min |
| Apr 8, 1:48 PM CDT | Severe Thunderstorm Warning | DMX | Story | 32 min |
| Apr 8, 2:45 PM CDT | Tornado Warning | DMX | Adams, Taylor | 50 min |
| Apr 8, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 33 min |
| Apr 8, 2:59 PM CDT | Tornado Warning | DMX | Cass | 31 min |
| Apr 8, 3:18 PM CDT | Tornado Warning | DMX | Adair | 42 min |
| Apr 8, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 48 min |
| Apr 8, 3:46 PM CDT | Tornado Warning | DMX | Guthrie | 49 min |
| Apr 8, 3:52 PM CDT | Tornado Warning | DMX | Union | 33 min |
| Apr 8, 3:55 PM CDT | Tornado Warning | DMX | Madison | 35 min |
| Apr 8, 4:20 PM CDT | Tornado Warning | DMX | Dallas | 50 min |
| Apr 8, 4:44 PM CDT | Tornado Warning | DMX | Wayne | 36 min |
| Apr 8, 4:47 PM CDT | Tornado Warning | DMX | Polk | 48 min |
| Apr 8, 4:56 PM CDT | Tornado Warning | DMX | Lucas, Warren | 49 min |
| Apr 8, 5:07 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| Apr 8, 5:15 PM CDT | Tornado Warning | DMX | Dallas | 35 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Marion, Monroe | 33 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Jasper | 33 min |
| Apr 8, 5:49 PM CDT | Tornado Warning | DMX | Appanoose | 31 min |
| Apr 8, 5:51 PM CDT | Tornado Warning | DMX | Polk | 49 min |
| Apr 8, 6:05 PM CDT | Tornado Warning | DMX | Davis | 35 min |
| Apr 8, 6:06 PM CDT | Tornado Warning | DMX | Mahaska | 34 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.